Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 15, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 5, 1997, 6:50 PM EDT for Ogemaw County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1997, 6:50 PM EDT (22:50 UTC)
- Expired
- May 5, 1997, 7:40 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 052252 RRA
SVRAPN
MIC129-052340-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
650 PM EDT MON MAY 5 1997
* SEVERE THUNDERSTORM WARNING FOR
OGEMAW COUNTY - NORTH CENTRAL LOWER MICHIGAN
* UNTIL 740 PM EDT
* SOME LOCATIONS AFFECTED
ROSE CITY
WEST BRANCH
PRESCOTT
* AT 647 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING 5 MILES NORTHEAST OF ST HELEN IN ROSCOMMON COUNTY TO 5
MILES SOUTH OF HOUGHTON LAKE...MOVING SOUTHEAST AT 40 MPH.
* THE STORMS WILL REACH WEST BRANCH BY 705 PM.
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL...ALONG
WITH FREQUENT LIGHTNING. TAKE COVER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
BS/KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:26 AM EDT, 8 hours 24 minutes earlier.
Area forecast discussion, May 5, 10:26 AM EDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1025 AM EDT MON MAY 5 1997 SFC LOW NOW OVER WRN LAKE SUPERIOR WITH THE COLD FRONT TRAILING THROUGH NW WI...FAR SE MN AND CENTRAL IA. DWPTS ARE POOLING ALONG THE FRONT AS EXPECTED WITH HIGHEST VALUES EXTENDING FROM N OF ARX TO DSM. APX 88D IS SHOWING A LINE OF SHOWERS RAPIDLY MOVING THROUGH ERN UPR MI AND N CENTRAL LOWER MI AND A SECOND WAVE NOW MOVING ONSHORE ACROSS NW LOWER MI. DWPTS ACROSS NRN LOWER MI ARE STILL IN THE MID 20S TO LOW 30S. MOS GUIDANCE KEEPS DWPTS OVER MOST AREAS IN THE 30S THROUGHOUT THE DAY... WITH THE EXCEPTION OF TVC/HTL REGION WHERE DWPTS RISE INTO THE LOWER 40S. EXPECT FWC NUMBERS ARE TOO LOW FOR FORECASTED DPWT VALUES THIS AFTERNOON CONSIDERING CURRENT DWPTS AROUND 50 ALONG THE FRONT IN WRN WI ATTM. THIS MOISTURE WILL CONTINUE TO ADJECT INTO THE REGION. HOWEVER...DO EXPECT BEST MOISTURE AND INSTABILITY TO STAY S OF OUR CWA WHERE BETTER THREAT OF SVR WX EXISTS. HAVE UPDATED ERN UPR AND NW LOWER MI FORECAST EARLIER TO INCREASE WIND SPEEDS. WILL UPDATE THE REST OF NRN LOWER MI TO ELIMINATE CHANCE POPS FOR THE MORNING AND GO WITH CAT POPS FOR THE AFTERNOON. WILL ALSO FRESHEN WORDING OF WINDS.\ KOPSKY
In the hours before
Special weather statement, May 5, 6:30 PM EDT, 20 minutes before
MIZ028-029-033>036-041-042-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT MON MAY 5 1997 AT 625 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF GRAYLING TO 10 MILES EAST OF CADILLAC. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL AFFECT HOUGHTON LAKE... WEST BRANCH... AND MIO BETWEEN 645 PM EDT AND 800 PM EDT. THESE STORMS WILL PRODUCE HEAVY RAIN... HAIL UP TO 1/2 INCH DIAMETER... AND WIND GUSTS TO NEAR 50 MPH. SHOBE2/SMITH
Special weather statement, May 5, 6:31 PM EDT, 19 minutes before
MIZ028-029-033>036-041-042-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT MON MAY 5 1997 AT 625 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF GRAYLING TO 10 MILES EAST OF CADILLAC. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL AFFECT HOUGHTON LAKE... WEST BRANCH... AND MIO BETWEEN 645 PM EDT AND 800 PM EDT. THESE STORMS WILL PRODUCE HEAVY RAIN... HAIL UP TO 1/2 INCH DIAMETER... AND WIND GUSTS TO NEAR 50 MPH. SHOBE2/SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:36 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 44 min |
| May 5, 7:10 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.